Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 22, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Mar 17, 2018, 9:44 PM EDT for 4 counties in Tennessee. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 17, 2018, 9:44 PM EDT (01:44 UTC)
- Expired
- Mar 17, 2018, 10:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grainger County, TN, Greene County, TN, Hamblen County, TN, Hawkins County, TN
The radar
The Knoxville radar (KMRX), 30 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 17, 10:00 PM EDT | TSTM WND DMG | 1 Ne Russellville, TN | A FEW TREES DOWN BETWEEN RUSSELLVILLE AND WHITESBURG, TN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 17, 4:33 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.7 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1662 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
126
WUUS54 KMRX 180144
SVRMRX
TNC057-059-063-073-180215-
/O.NEW.KMRX.SV.W.0022.180318T0144Z-180318T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
944 PM EDT SAT MAR 17 2018
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Southwestern Hawkins County in east Tennessee...
Greene County in east Tennessee...
Northeastern Grainger County in east Tennessee...
Northern Hamblen County in east Tennessee...
* Until 1015 PM EDT
* At 944 PM EDT, a severe thunderstorm was located over Russellville,
or near Morristown, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Morristown, Greeneville, Bean Station, Tusculum, Russellville,
Mosheim, Bulls Gap, Baileyton, Chucky, Romeo, Mooresburg, St.
Clair, Camp Creek, Davy Crockett Birthplace and Mohawk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 3640 8332 3639 8331 3640 8328 3629 8264
3621 8265 3616 8265 3603 8270 3599 8278
3616 8317 3618 8317 3618 8318 3616 8319
3627 8344 3641 8336
TIME...MOT...LOC 0144Z 287DEG 48KT 3627 8324
HAIL...1.00IN
WIND...60MPH
$$
dh1 follow-up statement
087
WWUS54 KMRX 180158
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
958 PM EDT SAT MAR 17 2018
TNC057-180208-
/O.CAN.KMRX.SV.W.0022.000000T0000Z-180318T0215Z/
Grainger TN-
958 PM EDT SAT MAR 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRAINGER COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until midnight EDT for
east Tennessee.
LAT...LON 3629 8264 3621 8265 3616 8265 3603 8270
3599 8278 3616 8317 3618 8317 3618 8318
3616 8319 3621 8326 3638 8317
TIME...MOT...LOC 0158Z 284DEG 38KT 3625 8308
$$
TNC059-063-073-180215-
/O.CON.KMRX.SV.W.0022.000000T0000Z-180318T0215Z/
Hawkins TN-Greene TN-Hamblen TN-
958 PM EDT SAT MAR 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR SOUTHWESTERN HAWKINS...GREENE AND NORTHEASTERN HAMBLEN
COUNTIES...
At 958 PM EDT, a severe thunderstorm was located near Russellville,
or 11 miles south of Rogersville, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Morristown, Greeneville, Tusculum, Russellville, Mosheim, Bulls Gap,
Baileyton, Chucky, Romeo, St. Clair, Camp Creek, Davy Crockett
Birthplace and Mohawk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3629 8264 3621 8265 3616 8265 3603 8270
3599 8278 3616 8317 3618 8317 3618 8318
3616 8319 3621 8326 3638 8317
TIME...MOT...LOC 0158Z 284DEG 38KT 3625 8308
HAIL...1.00IN
WIND...60MPH
$$
dhWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 7:14 PM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Mar 17, 7:14 PM EDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Morristown TN 714 PM EDT Sat Mar 17 2018 .DISCUSSION... Scattered strong to severe showers and thunderstorms have moved into the southern plateau counties during the last hour so have increased pops to chance in southern areas next few hours with recent update. && .AVIATION... Cold front will arrive this evening with shra/tsra along and ahead of the front now through next few hours. Looks like storms will stay just north of CHA with tsra tempos highlighting gusty/variable winds. Winds will remain swly in the 8-12kts range with low end gusting favored through evening. Winds will veer nwly/nly behind front and weaken amidst persistent low clouds the remainder of the period. Included MVFR fog near daybreak Sunday at TRI given expected precipitation and lighter winds by morning. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && TD
Hazardous weather outlook, Mar 17, 3:07 PM EDT, 6 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 307 PM EDT Sat Mar 17 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-181915- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 307 PM EDT Sat Mar 17 2018 /207 PM CDT Sat Mar 17 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight ...Strong to Severe Thunderstorms Possible this Afternoon and Evening... An upper level storm system and associated frontal boundary will move across the Tennessee Valley and southern Appalachians late this afternoon and evening. Southwesterly flow in the low levels continues to provide increasing moisture ahead of this system. Therefore scattered thunderstorms are possible late this afternoon into the evening hours. Some of these storms could become severe with the primary threats being large hail and damaging winds, with an isolated tornado not to be ruled out. The greatest potential for the strongest storms will be across southwest Virginia and northeast Tennessee. .DAYS TWO THROUGH SEVEN...Sunday through Friday ...Severe Thunderstorms Possible Again Monday Evening... Another storm system will move across the Southern Appalachian Region on Monday with strong southerly winds pulling warm, moist and unstable air into the Tennessee Valley. A line of thunderstorms will develop and move into southeast Tennessee. Some of these storms could become strong to severe with the main threat being tornadoes, damaging winds, and hail. There is a potential of a significant outbreak of severe storms late Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and Monday late afternoon and evening.
In the hours before
Special weather statement, Mar 17, 6:46 PM EDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Morristown TN
646 PM EDT SAT MAR 17 2018
TNZ036-067>069-071-172330-
Anderson TN-Roane TN-Loudon TN-Knox TN-NW Blount TN-
646 PM EDT SAT MAR 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOUDON...SOUTH
CENTRAL ANDERSON...SOUTHWESTERN KNOX...NORTHWESTERN BLOUNT AND ROANE
COUNTIES UNTIL 730 PM EDT...
At 646 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rockwood, moving east at 55 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Knoxville, Oak Ridge, Lenoir City, Alcoa, Kingston, Rockwood, Loudon,
Farragut, Fairview, Louisville, Rockford, Eagleton Village, Midtown,
Harriman, Friendsville, Bradbury, Eagle Furnace, Karns, Wildwood and
Lake Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until midnight EDT for
east Tennessee.
LAT...LON 3574 8470 3576 8476 3579 8474 3582 8479
3586 8473 3590 8471 3594 8462 3605 8388
3579 8384 3573 8470
TIME...MOT...LOC 2246Z 262DEG 48KT 3584 8470
DHLocal storm report, Mar 17, 8:19 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
819 PM EDT SAT MAR 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 6 SSE KYLES FORD 36.49N 83.01W
03/17/2018 M1.00 INCH HAWKINS TN TRAINED SPOTTER
0750 PM HAIL CHARLESTON 35.29N 84.76W
03/17/2018 M0.75 INCH BRADLEY TN TRAINED SPOTTER
0748 PM HAIL 2 N TASSO 35.23N 84.80W
03/17/2018 M1.75 INCH BRADLEY TN TRAINED SPOTTER
0745 PM HAIL SNEEDVILLE 36.54N 83.21W
03/17/2018 E1.00 INCH HANCOCK TN PUBLIC
0740 PM FUNNEL CLOUD 1 E ETOWAH 35.33N 84.51W
03/17/2018 MCMINN TN TRAINED SPOTTER
FUNNEL CLOUD REPORTED IN EAST ETOWAH.
0735 PM HAIL 3 N MOUNT VERNON 35.45N 84.36W
03/17/2018 M1.50 INCH MONROE TN TRAINED SPOTTER
0705 PM HAIL 2 S DECATUR 35.50N 84.79W
03/17/2018 E1.75 INCH MEIGS TN PUBLIC
REPORTED BY PUBLIC. HAIL OCCURRED FOR 10
MINUTES.
0659 PM HAIL 1 E ROCKWOOD 35.87N 84.66W
03/17/2018 M0.50 INCH ROANE TN TRAINED SPOTTER
REPORTED AT 174 COUNTRY CLUB ROAD ROCKWOOD
TN.
0645 PM HAIL 3 N DUNLAP 35.41N 85.38W
03/17/2018 M0.50 INCH SEQUATCHIE TN TRAINED SPOTTER
REPORTED AT 804 OLD UNION ROAD DUNLAP TN.
&&Special weather statement, Mar 17, 9:01 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Morristown TN
901 PM EDT SAT MAR 17 2018
TNZ069-071-073-074-180145-
Sevier Smoky Mountains TN-Knox TN-NW Blount TN-North Sevier TN-
901 PM EDT SAT MAR 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KNOX...NORTHERN
BLOUNT AND SEVIER COUNTIES UNTIL 945 PM EDT...
At 901 PM EDT, Doppler radar was tracking a strong thunderstorm over
Alcoa, moving east at 60 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Knoxville, Maryville, Sevierville, Alcoa, Gatlinburg, Pigeon Forge,
Louisville, Rockford, Eagleton Village, Smoky Mountains-Balsam
Mountain, Friendsville, Pittman Center, Walland, Bird Crossing,
Fairgarden, Wildwood, Wears Valley, Harrisburg, Seymour and Great
Smoky Mountains National Park.
A severe thunderstorm watch remains in effect until midnight EDT for
east Tennessee.
LAT...LON 3573 8411 3587 8412 3592 8335 3590 8331
3587 8331 3587 8329 3584 8328 3583 8326
3581 8327 3582 8328 3578 8329 3577 8327
3574 8328 3572 8327 3571 8325 3568 8327
TIME...MOT...LOC 0101Z 268DEG 50KT 3580 8399
dhLocal storm report, Mar 17, 9:02 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
902 PM EDT SAT MAR 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM HAIL LENOIR CITY 35.80N 84.27W
03/17/2018 M0.88 INCH LOUDON TN TRAINED SPOTTER
0850 PM HAIL HOT HOUSE 35.02N 84.23W
03/17/2018 M0.50 INCH CHEROKEE NC TRAINED SPOTTER
ALSO MEASURED 38 MPH WINDS.
0821 PM HAIL 3 WSW GRAY 36.39N 82.52W
03/17/2018 E0.50 INCH WASHINGTON TN PUBLIC
REPORTED AT ALFALFA LANE.
0800 PM HAIL 2 NE BENTON 35.20N 84.62W
03/17/2018 E0.75 INCH POLK TN PUBLIC
REPORTED AT 7200 HWY 411.
0748 PM HAIL 2 NW TAZEWELL 36.49N 83.60W
03/17/2018 E0.75 INCH CLAIBORNE TN PUBLIC
REPORTED AT 235 NORRIS DRIVE TAZEWELL.
0747 PM FUNNEL CLOUD EAGLETON VILLAGE 35.79N 83.94W
03/17/2018 BLOUNT TN TRAINED SPOTTER
INTERMITTENT FUNNEL CLOUD.
0738 PM FUNNEL CLOUD 5 W ETOWAH 35.33N 84.62W
03/17/2018 MCMINN TN PUBLIC
FUNNEL CLOUD FORMING AND MOVING EAST TOWARD
ETOWAH. REPORTED AT COUNTY ROAD 750.
0730 PM HAIL 2 ENE EVANSTON 36.52N 83.25W
03/17/2018 E1.25 INCH HANCOCK TN PUBLIC
REPORTED AT 170 MILL DAM ROAD. ALSO REPORTED
50 MPH WINDS.
0730 PM HAIL ATHENS 35.45N 84.60W
03/17/2018 E1.00 INCH MCMINN TN PUBLIC
&&Special weather statement, Mar 17, 9:36 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Morristown TN
936 PM EDT SAT MAR 17 2018
TNZ016-038-039-042-043-180215-
Hamblen TN-Northwest Greene TN-Southeast Greene TN-Grainger TN-
Hawkins TN-
936 PM EDT SAT MAR 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAWKINS...GREENE...
NORTHEASTERN GRAINGER AND NORTHERN HAMBLEN COUNTIES UNTIL 1015 PM
EDT...
At 936 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bean Station, or 7 miles northwest of Morristown, moving east at 45
mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Morristown, Greeneville, Bean Station, Tusculum, Russellville,
Mosheim, Bulls Gap, Thorn Hill, Chucky, Romeo, Mooresburg, St. Clair,
Camp Creek, Davy Crockett Birthplace and Mohawk.
A severe thunderstorm watch remains in effect until midnight EDT for
east Tennessee.
LAT...LON 3625 8264 3618 8265 3615 8265 3614 8264
3604 8268 3600 8278 3599 8278 3616 8317
3618 8317 3618 8318 3617 8319 3629 8347
3640 8341
TIME...MOT...LOC 0136Z 287DEG 41KT 3630 8338
dhLocal storm report, Mar 17, 9:42 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
942 PM EDT SAT MAR 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL 2 E PIGEON FORGE 35.79N 83.53W
03/17/2018 E1.00 INCH SEVIER TN PUBLIC
0915 PM TSTM WND GST 3 ESE JOHNSON CITY 36.32N 82.32W
03/17/2018 E60 MPH WASHINGTON TN PUBLIC
REPORTED AT KING SPRINGS ROAD TN AND DAVE
BUCK ROAD. ALSO REPORTED 0.50 INCH HAIL.
0903 PM HAIL LIMESTONE COVE 36.18N 82.26W
03/17/2018 M1.00 INCH UNICOI TN TRAINED SPOTTER
0858 PM HAIL 2 NE CULBERSON 35.02N 84.14W
03/17/2018 E1.00 INCH CHEROKEE NC PUBLIC
REPORTED AT DICKEY ROAD MURPHY NC.
0850 PM HAIL 5 S HIAWASSE DAM 35.08N 84.17W
03/17/2018 E0.50 INCH CHEROKEE NC PUBLIC
0845 PM HAIL 1 SSE JONESBOROUGH 36.28N 82.47W
03/17/2018 E0.50 INCH WASHINGTON TN PUBLIC
REPORTED AT 147 MCINTYRE ROAD JONESBOROUGH
TN.
0824 PM HAIL 2 SW COLONIAL HEIGHTS 36.46N 82.54W
03/17/2018 M1.00 INCH SULLIVAN TN TRAINED SPOTTER
REPORTED AT I-26 WELCOME CENTER.
0810 PM HAIL CHURCH HILL 36.53N 82.71W
03/17/2018 E0.50 INCH HAWKINS TN PUBLIC
ALSO REPORTED WINDS ESTIMATED TO BE 50 MPH.
0757 PM TSTM WND GST 2 N ROGERSVILLE 36.44N 83.01W
03/17/2018 E60 MPH HAWKINS TN PUBLIC
ALSO REPORTED 0.50 INCH SIZED HAIL.
0711 PM HAIL 5 SSW CLEAR WATER 35.45N 84.70W
03/17/2018 E0.88 INCH MCMINN TN PUBLIC
REPORTED AT COUNTY ROAD 112 WEST OF ATHENS
TN. ALSO ESTIMATED 50 MPH WINDS.
0645 PM HAIL 1 WSW ROCKWOOD 35.87N 84.68W
03/17/2018 E0.75 INCH ROANE TN PUBLIC
REPORTED AT 325 NORTH FRONT STREET ROCKWOOD
TN.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 8:02 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hawkins, Sullivan, Washington | 43 min |
| Mar 17, 8:11 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, Meigs, Rhea, Roane | 49 min |
| Mar 17, 8:37 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hawkins, Washington | 53 min |
| Mar 17, 8:41 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan, Unicoi, Washington | 64 min |
| Mar 17, 8:41 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 19 min |
| Mar 17, 9:01 PM EDT | Special Weather Statement | MRX | Sevier | 44 min |
| Mar 17, 9:11 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hancock, Hawkins, Sullivan, Washington | 49 min |
| Mar 17, 9:29 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Sevier | 46 min |
| Mar 17, 9:36 PM EDT | Special Weather Statement | MRX | Greene, Hamblen | 39 min |
| Mar 17, 9:51 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan, Unicoi, Washington | 54 min |
| Mar 17, 10:16 PM EDT | Special Weather Statement | MRX | Greene, Unicoi | 44 min |
| Mar 17, 10:23 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 35 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.